Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 50, NWS JSJ

October 25, 2023

NWS JSJ issued this flash flood warning at Oct 25, 2023, 3:55 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 25, 2023, 3:55 PM CDT (20:55 UTC)
Expired
Oct 25, 2023, 7:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 4:15 PM CDTFLOOD2 Nne San Juan, PREmergency manager reported two impassable roads at Bo. Obrero (Rexach and Borinquen) due to poor drainage in the area.
Oct 25, 4:37 PM CDTFLOOD2 Wnw San Juan, PRLOCAL MEDIA REPORTED A FLOODED ROAD (NOT IMPASSABLE) IN PR-22 EXIT WITH THE AVENIDA DE DIEGO IN SAN JUAN PUERTO RICO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

116 
WGCA52 TJSJ 252055
FFWSJU
PRC127-260000-
/O.NEW.TJSJ.FF.W.0050.231025T2055Z-231026T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
455 PM AST Wed Oct 25 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  San Juan County in Puerto Rico...

* Until 800 PM AST.

* At 455 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency Manager reported several flooded roads.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1843 6603 1840 6599 1838 6600 1837 6603
      1830 6605 1830 6608 1834 6610 1836 6609
      1843 6611 1844 6609 1844 6608 1844 6607
      1847 6612 1845 6604

FLASH FLOOD...RADAR INDICATED

$$

CAM
1 follow-up statement
319 
WGCA72 TJSJ 260004
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
804 PM AST Wed Oct 25 2023

PRC127-260014-
/O.EXP.TJSJ.FF.W.0050.000000T0000Z-231026T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan PR-
804 PM AST Wed Oct 25 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR SAN JUAN COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 1843 6603 1840 6599 1838 6600 1837 6603
      1830 6605 1830 6608 1834 6610 1836 6609
      1843 6611 1844 6609 1844 6608 1844 6607
      1847 6612 1845 6604

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 1:01 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 25, 1:01 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
Issued by National Weather Service Brownsville TX
201 PM AST Wed Oct 25 2023

...New AVIATION...

.UPDATE...
Issued at 1057 AM AST Wed Oct 25 2023

Forecast is on track, so no significant changes made to the grids
this morning. Showers, though without thunder at the moment,
continue to progress inland along the NE coast of Puerto Rico,
with a few showers also starting to pop up along the southern
Cordillera. 12Z TJSJ indicated modest instability, though with a
dry/stable layer above about 800mb. Sent updated ZFP.

&&

.SYNOPSIS...Northerly swells generated by Tammy, located well to
the north of the area, will spread across the local Atlantic
waters and Caribbean passages today into the weekend, resulting in
hazardous marine and life-threatening surf zone conditions. In
the meantime, expect variable weather conditions, influenced by an
approaching frontal boundary and associated pre- frontal trough.
This feature will likely bring pleasant temperatures during the
next few days, primarily due to the influence of the resulting
northerly winds. A set of surface- induced and mid-to-upper level
troughs will likely increase the likelihood of showers and
thunderstorms and, thus, an increased risk of flooding by the end
of the workweek into the weekend.

&&

.SHORT TERM...Today through Friday...

Light passing showers continued through the night across northern
Puerto Rico and the USVI, however rainfall accumulations were very
minimal. North wind between 5 and 10 miles per hour prevail across
the region. Temperatures were in the low 80s to high 60s across
coastal regions and the mountains, respectively.

The interaction of a frontal boundary northwest of the island and
Hurricane Tammy to the northeast will cause northerly flow to
continue across the lower-levels. A vertically shallow moisture
column with the prevailing N wind flow will allow light passing
showers to frequently pass across northern Puerto Rico and the USVI
throughout the day, then during the afternoon hours diurnal heating
and local effects will allow convection to form across southern
Puerto Rico. Thunderstorms are possible during this time and rain
may be heavy across isolated spots causing ponding of water across
roads and poorly drained areas.

A similar pattern of passing showers is expected overnight and
Thursday morning until late Thursday when conditions start to
deteriorate due to a tropical wave moving into the eastern
Caribbean and a Tropical Upper Tropospheric Trough (TUTT)
positioning over the region. By this time, the surface to lower-
level wind flow will have veered to a northeasterly direction,
which would concentrate Thursday's afternoon convection across the
interior to southwestern sections of Puerto Rico. Thursday night
onward numerous passing showers are expected across eastern Puerto
Rico and the USVI. Conditions worsen into Friday as the axis of
the tropical wave passes through the islands and the TUTT
positions right in a sweet spot that would increase lower-level
vertical motion.

This is the beginning of a wet pattern that will continue throughout
the weekend, possible into next week. During this time flooding and
thunderstorms remain the greatest threat over land with the chance
of isolated flash and urban flooding, rapid river rises, and
isolated mudslides in areas of steep terrain. Overall temperature
should be slightly cooler over the next few days due to northerly
wind flow and abundant cloud coverage from all of this weather.

.LONG TERM...Saturday through Wednesday...

Model guidance suggests a continuous and unstable weather pattern
throughout the weekend, and the most recent forecast aligns with
these projections. Despite the model consensus of this scenario,
there remains significant uncertainty, primarily due to
discrepancies regarding the duration of this weather pattern.
While the ECMWF (European model) predicts improved weather
conditions beginning Monday, the GFS (American model) anticipates
a prolonged wet pattern.

This scenario will result from a surface trough induced by
distant Tammy, extending over the northeastern Caribbean, enhanced
by a deepening mid-to-upper level trough, with a positively
tilted axis extending over Hispaniola and the associated
divergence side over the local islands. Trapped between a surface
high-pressure system over the Florida-Bahamas region and the
consistent easterly winds generated by the North Atlantic high-
pressure system, expect the surface- induced through to linger
over the area while advecting large amounts of tropical moisture
(precipitable water values around 2.2-2.6 inches) through the
weekend and possibly early next week. Even though the upper-level
trough will likely begin to move westward and away from the
northeastern Caribbean, steered by a weak upper-level ridge,
conditions should remain marginal (500 mb temperatures around -5
and -3 degrees Celsius) for thunderstorm development, mainly
driven by steady, low-level moisture convergence.

If this scenario unfolds, with all atmospheric components aligning
as expected, anticipate a persistent pattern of showers and
thunderstorms on Saturday and Sunday, as suggested by the Galvez-
Davison Index. These heightened conditions may increase the risk
of flooding and lightning-related hazards across all local
islands, including the potential of flash floods and mudslides in
areas of steep terrain. However, it is essential to state that any
deviation from this outlined scenario has the potential to alter
the expected rainfall patterns and potential risks, particularly
early next week.

&&

.LONG TERM...Saturday through Wednesday...

Model guidance suggests a continuous and unstable weather pattern
throughout the weekend, and the most recent forecast aligns with
these projections. Despite the model consensus of this scenario,
there remains significant uncertainty, primarily due to
discrepancies regarding the duration of this weather pattern.
While the ECMWF (European model) predicts improved weather
conditions beginning Monday, the GFS (American model) anticipates
a prolonged wet pattern.

This scenario will result from a surface trough induced by
distant Tammy, extending over the northeastern Caribbean, enhanced
by a deepening mid-to-upper level trough, with a positively
tilted axis extending over Hispaniola and the associated
divergence side over the local islands. Trapped between a surface
high-pressure system over the Florida-Bahamas region and the
consistent easterly winds generated by the North Atlantic high-
pressure system, expect the surface- induced through to linger
over the area while advecting large amounts of tropical moisture
(precipitable water values around 2.2-2.6 inches) through the
weekend and possibly early next week. Even though the upper-level
trough will likely begin to move westward and away from the
northeastern Caribbean, steered by a weak upper-level ridge,
conditions should remain marginal (500 mb temperatures around -5
and -3 degrees Celsius) for thunderstorm development, mainly
driven by steady, low-level moisture convergence.

If this scenario unfolds, with all atmospheric components aligning
as expected, anticipate a persistent pattern of showers and
thunderstorms on Saturday and Sunday, as suggested by the Galvez-
Davison Index. These heightened conditions may increase the risk
of flooding and lightning-related hazards across all local
islands, including the potential of flash floods and mudslides in
areas of steep terrain. However, it is essential to state that any
deviation from this outlined scenario has the potential to alter
the expected rainfall patterns and potential risks, particularly
early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 153 PM AST Wed Oct 25 2023

Main challenge with 18Z TAF's is timing of convection and impacts
on Puerto Rico and USVI terminals. Current TJUA radar suggests
that convection is waning/becoming more stratiform along the NE
coast of PR, with SHRA and some lightning in the vicinity
affecting TJSJ for the next couple of hours. Shower/thunderstorm
coverage is currently increasing along the southern coast, with
TJPS reporting decreased visibility, presumably due to a
thunderstorm nearby. Showers/storms to bring relatively brief MVFR
ceilings and possibly visibilities. Conditions appear mostly
favorable for the USVI airports, with VFR prevailing and perhaps a
few showers redeveloping overnight.

&&

.MARINE...Recent observations from the CariCOOS buoy network in
the vicinity of Puerto Rico and the U.S. Virgin Islands have
shown consistent marine conditions with wave heights ranging from
2 to 5 feet and dominant periods of 8-11 seconds.

Marine conditions will deteriorate as swells generated by the
distant Hurricane Tammy propagate through the local Atlantic
waters and Caribbean passages from today through the weekend. As a
result, Small Craft Advisories are currently in place through
Sunday morning due to the anticipated increase in wave heights,
which may reach up to 10 feet. The initial advisory comes into
effect this morning for offshore Atlantic waters, with subsequent
advisories for the Mona Passage and the coastal waters of
northern and northwestern Puerto Rico, Culebra, and the northern
U.S. Virgin Islands this evening.

These swells are likely to cause life-threatening rip current
conditions. Additionally, these swells have the potential to
generate high surf conditions over the weekend, leading to
localized coastal flooding and beach erosion. Consequently, a Rip
Current Statement is in effect, starting with the beaches of the
north-central and northwestern shores of Puerto Rico this morning.
This statement will subsequently encompass all north-facing
beaches in Puerto Rico, Culebra, and the northern U.S. Virgin
Islands this evening, extending to the shores of Saint Croix on
Friday.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk from 6 PM AST this evening through late
     Friday night for PRZ001-002-010-012.

     High Rip Current Risk through late Friday night for PRZ005-008.

VI...High Rip Current Risk from Thursday morning through late Friday
     night for VIZ001.

     High Rip Current Risk from Friday morning through late Friday
     night for VIZ002.

AM...Small Craft Advisory until 8 AM AST Sunday for AMZ711.

     Small Craft Advisory from 8 PM this evening to 8 AM AST Sunday
     for AMZ712-716-741-742.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...99
Hazardous weather outlook, Oct 25, 5:01 AM CDT, 10 hours 54 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
438 AM AST miércoles 25 de octubre de 2023

AMZ711>745-PRZ001>013-260845-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central
Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y
Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la
costa del Atlántico y del Caribe-
438 AM AST miércoles 25 de octubre de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas posibles a través del sur de
Puerto Rico durante la tarde y a través del norte de Puerto Rico
durante la noche. Esté atento a las tormentas eléctricas en  su
área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, calles,
riachuelos y canales. Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de las
áreas costeras urbanas.  Agotamiento por calor posible con una
exposición prolongada.

. Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
las aguas del Atlántico y el Pasaje de Mona.  Condiciones peligrosas
para embarcaciones pequeñas.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son probables en la zona de oleaje particularmente las playas del
norte, oeste y este de las  olas.

. DÍAS DOS A SIETE...jueves a martes

Las condiciones meteorológicas empeorarán el jueves en la tarde a
medida que una onda tropical que se mueve hacia el este del Caribe
interactúe con una baja de nivel alto.  Esto debe traer condiciones
inestables que aumentarían el riesgo de inundaciones y rayos durante
el fin de semana hasta principios de la próxima semana.  Se espera
que una marejada al norte generada por el Huracán Tammy llegue
durante todo el día, causando condiciones marinas y costeras
peligrosas hasta el fin de semana.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-260845-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
438 AM AST miércoles 25 de octubre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas posibles a través de las
Islas Vírgenes Estadounidenses.  Esté atento a las tormentas
eléctricas en  su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en las carreteras y áreas
mal drenadas a través de las Islas Vírgenes Estadounidenses.  Las
inundaciones de riachuelos urbanos y pequeños son posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de las
áreas costeras urbanas.  Agotamiento por calor posible con una
exposición prolongada.

.Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
las aguas del Atlántico.  Condiciones peligrosas para embarcaciones
pequeñas.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son probables en la zona de oleaje particularmente las playas
orientadas al norte.

. DÍAS DOS A SIETE...jueves a martes

Las condiciones meteorológicas empeorarán el jueves en la tarde a
medida que una onda tropical que se mueve hacia el este del Caribe
interactúa con una baja de nivel alto.  Esto debe traer condiciones
inestables que aumentarían el riesgo de inundaciones y rayos durante
el fin de semana hasta principios de la próxima semana.  Se espera
que una marejada al norte generada por el Huracán Tammy llegue
durante todo el día, causando condiciones marinas y costeras
peligrosas hasta el fin de semana.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, Oct 25, 11:53 AM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service San Juan PR
Issued by National Weather Service Brownsville TX
1253 PM AST Wed Oct 25 2023

PRZ003-004-251745-
Eastern Interior PR-Southeast PR-
1253 PM AST Wed Oct 25 2023

...A strong thunderstorm will impact portions of Guayama...southern
Cayey and central Salinas Municipalities through 145 PM AST...

At 1252 PM AST, Doppler radar was tracking a strong thunderstorm over
Coqui, or near Salinas, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Guayama, Coco, Olimpo, Coqui, Jobos and Central Aguirre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1792 6624 1792 6625 1793 6624 1794 6624
      1792 6626 1794 6626 1803 6627 1804 6612
      1796 6609 1792 6622 1794 6621 1795 6618
      1796 6620 1796 6621 1795 6623 1791 6623
TIME...MOT...LOC 1652Z 353DEG 7KT 1797 6621

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

53-Schroeder
Special weather statement, Oct 25, 12:00 PM CDT, 3 hours 55 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
Emitido por el Servicio Nacional de Meteorologa Brownsville TX
1253 PM AST mircoles 25 de octubre de 2023

PRZ003-004-251745-
Este Interior PR-Sureste PR-
1253 PM AST mircoles 25 de octubre de 2023

...Una tronada fuerte impactar sectores de Guayama...los
Municipios del sur de Cayey y el centro de Salinas hasta las 145 PM
AST...

A las 1252 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte sobre Coqui, o cerca de Salinas, movindose al sur
a 10 mph.

PELIGRO...Vientos en exceso de 30 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar las ramas de los
rboles y soplar alrededor de objetos no asegurados.

Las localidades afectadas incluyen... Guayama, Coco, Olimpo, Coqui,
Jobos y Central Aguirre.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas.  No conduzca su vehculo
a travs de carreteras inundadas.

Rayos frecuentes de nubes a suelo estn ocurriendo con esta
tormenta. Los rayos pueden golpear a 10 millas de una tormenta
elctrica. Busque un refugio seguro dentro de un edificio o
vehculo.

LAT...LON 1792 6624 1792 6625 1793 6624 1794 6624 1792 6626 1794
6626 1803 6627 1804 6612 1796 6609 1792 6622 1794 6621 1795 6618
1796 6620 1796 6621 1795 6623 1791 6623 1791 6623 TIME...MOT...LOC
1652Z 353 7KT 1797 6621

TAMAO DE GRANIZO MXIMO...0.00
EN RFAGA DE VIENTO MXIMO...30 MPH

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 11:31 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 25, 11:53 AM CDTSpecial Weather StatementJSJ52 min
Oct 25, 12:03 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 25, 12:17 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 25, 12:50 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 25, 1:05 PM CDTAreal Flood AdvisoryJSJ2 hr
Oct 25, 2:24 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 25, 3:51 PM CDTAreal Flood WarningJSJ113 min
Oct 25, 5:00 PM CDTFlash Flood WarningJSJ2 hr
Oct 25, 5:42 PM CDTFlash Flood WarningJSJ4 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.